A known risk that can lead to respiratory depression is what some refer to as “stacking”. Stacking is the use of multiple substances simultaneously for increased effect, in this case stacking meds that have CNS depressant properties on top of each other. On multiple occasions, I have been involved in an investigation or root cause analysis that was triggered by stacking. The patient has orders for and is given an opioid for pain, something for nausea, perhaps a benzodiazepine for anxiety or insomnia, and/or is receiving a muscle relaxant. These combinations and classes can vary, but the outcome of administering multiple of these meds within a particular time frame can result in a very dangerous outcome for the patient. It all depends of course on dose, time interval, and patient parameters (renal function, age, tolerance, etc). Many times, the only reason the nurse even became aware of the respiratory depression is because a family member of the patient called for help. Thank goodness they were there, or it would have ended a lot differently. However, this is not a reliable method, and we need to fix the problem at the source.
I was privileged to be on a committee that produced a tool kit titled “Reducing Harm from Respiratory Depression in Non-ICU Patients Through Risk Mitigation and Respiratory Monitoring Guidelines of Care Tool Kit”. It is a comprehensive set of tools with a wealth of information, and I want to be sure you are all aware of it. It can be found on the Hospital Quality Institute website under Tools & Resources. There are many other risk factors for respiratory depression, and I feel it is my duty to educate you.
When you’re dealing with a very sick person and you’re doing something to them, an intervention, be it a procedure or a medication, safety is critical. –Anthony Fauci